Propecia, Accutane, SSRIs: 120 Cases of Ongoing Sexual Dysfunction After Stopping Treatment
A research paper on sexual dysfunction published in The International Journal of Risk & Safety in Medicine has highlighted the “extensive overlap in symptom profile” shared by three widely prescribed pharmaceuticals: Propecia, Accutane and SSRIs.
The study focuses on patients reporting ongoing sexual dysfunction despite stopping treatment with these medications.
The research team includes Dr David Healy of Bangor University, UK, who has written more than 150 peer-reviewed articles, 200 other articles, and 20 books. The medicines expert also runs RxISK.org, the independent research organisation which collected data for the study.
The paper details the range of symptoms which accompany the condition, which it terms Post Treatment Enduring Sexual Dysfunction (PTSED). Patients experience persistent symptoms including loss of libido, erectile dysfunction, orgasm difficulties, genital anaesthesia, ejaculation problems, vaginal dryness, and reduced seminal volume.
Healy and his team draw particular attention to the triad of anaesthesia, loss of libido, and loss of function after stopping treatment.
“enduring sexual dysfunction after treatment is one of the most debilitating conditions imaginable.”
Pointedly, the team adds that there are “well documented cases of individuals who have committed suicide in the face of persistent dysfunction”. Cases of suicide have been reported in connection with each of the drugs, through media outlets around the world. The longest case that the RxISK.org team have on record is 18 years, for a patient exposed to an SSRI.
Examining that there has been over 200 reports of SSRI-related sexual dysfunction to the UK’s Medicines’ and Healthcare Products Regulatory Agency since 2006, the researchers believe that if there has been this volume of reports in one country alone, despite almost no recognition of the issue, the problem may in fact be quite common.
In discussing the reasons why side effects persist in some patients, the authors believe there may be shared “physiological changes”. They explain that the number of cases reported shows enough evidence to merit an exploration of the underpinnings of enduring post-treatment sexual dysfunction, leading to their call for further research and testing – to establish what could be causing these debilitating side effects.
The patients in the RxISK.org study had a mean age of 30.9 years old, ranging from 15 to 65 years of age. Both men and women featured.
Research studies into the causes of Propeca-related side effects are already underway at several world-class universities. These include the Harvard-affiliated Brigham & Women’s Hospital, Baylor College, in Texas, and the University of Milano, Italy. Each of those studies has been initiated through the Post-Finasteride Syndrome Foundation, an charity established to facilitate research into the condition.
The RxISK.org paper concludes that the availability of 120 reports from over 20 countries adds to the case for the validity of the syndrome.
“An understanding of its physiology and an approach to treatment are needed. Finding a treatment is a key goal.”